Alabama, 2002

Tornado in Alabama, September 18, 2002

September 18, 2002 · NWS BMX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 18, 10:08 AM CST, 3 hours 32 minutes earlier.

Area forecast discussion, Sep 18, 10:08 AM CST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1108 AM CDT WED SEP 18 2002

NEW MODEL RUNS SHIFT MOST OF THE RAIN AND UPPER LIFT EAST OF ALABAMA
THIS AFTERNOON.  HOWEVER...PLENTY OF MOISTURE LEFT BEHIND AND SHOULD
SEE SCATTERED CONVECTION DEVELOPING THROUGHOUT THE REMAINDER OF THE
DAY DUE TO HEATING. I WILL LOWER POPS ALL ZONES WITH BEST CHANCES
REMAINING OVER THE TENNESSEE VALLEY REGION.  CLOUDS HAVE BEEN
THINNING OUT RAPIDLY OVER SOUTHERN AREAS...AND WILL CHANGE FORECAST
TO PARTLY CLOUDY AND RAISE AFTERNOON TEMPERATURES INTO THE LOWER
90S.

.BHM...NONE.

In the hours before

Special weather statement, Sep 18, 12:01 PM CST, 1 hour 39 minutes before
ALZ001>050-181901-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
101 PM CDT WED SEP 18 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A MOIST AND UNSTABLE AIR MASS REMAINS ACROSS THE AREA.  SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH
TONIGHT.  THE SHOWERS AND THUNDERSTORMS WILL BE MORE NUMEROUS
ACROSS THE EXTREME NORTHERN SECTIONS AND ALSO DURING THE PEAK
HEATING HOURS OF THE AFTERNOON.

NO HAZARDOUS WEATHER IS EXPECTED THIS AFTERNOON OR TONIGHT.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY.

The radar

The Northeast Alabama radar (KHTX), 45 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Madison

When
September 18, 1:40 PM CST to 1:41 PM CST
Where
Madison County, 2 mi S of Meridianville
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
GENERAL PUBLIC
Coordinates
34.833, -86.567

A small tornado touched down briefly in a cotton field just southwest of the intersection of Countess Road and US 231 just south of Meridianville. A storm spotter video taped the funnel cloud just prior to the touchdown. Beg: 34 49.627/86 34.441 End: 34 49.686/86 34.360

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyThe tornado archive for Alabama, 2002Warnings in Alabama, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315741.